It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bowel Disorders Message Board

  • Iron-induced Severe Constipation - Help!

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 08-02-2012, 10:16 PM   #1
    Lucibella23
    Newbie
    (female)
     
    Lucibella23's Avatar
     
    Join Date: Jul 2012
    Location: California
    Posts: 9
    Lucibella23 HB User
    Iron-induced Severe Constipation - Help!

    Hello,

    I have always been the type of person who tended toward diarrhea. Last week, I started taking an iron supplement due to anemia. Well, it has made me SO constipated, I haven't had a solid bowel movement since the day I started taking it (9 days ago).

    I am scared I could have some sort of impaction - I've tried senna tea, glycerin suppositories, and a saline enema (I didn't use the whole bottle at once, I was a bit scared. I did wind out using 3/4 of the bottle, but it took 4-5 different times) The suppositories and the enema both led to small (size anywhere between a quarter and the length of a crayon) movements, but I definitely feel like there is more in there. When I use either of those, I feel the "urge" to have a large BM, but can't and the urge goes away after 3-5 minutes of trying. What do I do now? This is incredibly embarrassing! Also, I'm really not terribly uncomfortable or bloated (yet) but I fear it only getting worse... I am thinking of trying miralax, but I fear the side effects. Any suggestions?

    Just a note - whenever I sit down and "try" to have a movement, I am able to push out a few small "pebbles" for lack of a better word. Do I need to worry about impaction? That's my biggest fear at this point.

    Thank you,

    Lucibella

     
    Sponsors Lightbulb
       
    Old 08-02-2012, 10:54 PM   #2
    ladybud
    Senior Veteran
    (female)
     
    ladybud's Avatar
     
    Join Date: Jun 2012
    Location: Colorado
    Posts: 6,123
    ladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB User
    Re: Iron-induced Severe Constipation - Help!

    Nine days is a long time, and I think some Miralax or milk of magnesia or dulcolax pills would do the trick. I wouldn't be afraid of using a laxative this time, and then try to do some prevention with fiber, like psyllium seed (metamucil type) or a stool softener OTC to ward off the constipation. Bran cereals may help too and lots of fruits, veges, prune juice will help once you get cleaned out.

     
    Old 08-03-2012, 04:56 PM   #3
    flipfleury
    Senior Veteran
    (female)
     
    flipfleury's Avatar
     
    Join Date: Mar 2011
    Location: Westfield, Ma. USA
    Posts: 718
    flipfleury HB Userflipfleury HB Userflipfleury HB Userflipfleury HB Userflipfleury HB Userflipfleury HB Userflipfleury HB Userflipfleury HB Userflipfleury HB Userflipfleury HB Userflipfleury HB User
    Re: Iron-induced Severe Constipation - Help!

    Quote:
    Originally Posted by Lucibella23 View Post
    Hello,

    I have always been the type of person who tended toward diarrhea. Last week, I started taking an iron supplement due to anemia. Well, it has made me SO constipated, I haven't had a solid bowel movement since the day I started taking it (9 days ago).

    I am scared I could have some sort of impaction - I've tried senna tea, glycerin suppositories, and a saline enema (I didn't use the whole bottle at once, I was a bit scared. I did wind out using 3/4 of the bottle, but it took 4-5 different times) The suppositories and the enema both led to small (size anywhere between a quarter and the length of a crayon) movements, but I definitely feel like there is more in there. When I use either of those, I feel the "urge" to have a large BM, but can't and the urge goes away after 3-5 minutes of trying. What do I do now? This is incredibly embarrassing! Also, I'm really not terribly uncomfortable or bloated (yet) but I fear it only getting worse... I am thinking of trying miralax, but I fear the side effects. Any suggestions?

    Just a note - whenever I sit down and "try" to have a movement, I am able to push out a few small "pebbles" for lack of a better word. Do I need to worry about impaction? That's my biggest fear at this point.

    Thank you,

    Lucibella
    You probably should try using an oil based enema since nothing else worked. I have read that some people on this site have taken two tablespoons of olive oil by mouth to get their bowels to move and swear by it. To me that is as bad as taking cod liver oil or citrate of magnesia.
    The fact that you're passing small hard pebbles means you're passing some stool but most of it's hard. Usually if you are impacted you can't pass any stool except watery stool that is going around the impaction. Drink lots of water and drink some coffee or tea as this helps to kick peristalsis. Sometimes sitting in a warm tub of water can help relax the rectal and anal sphincter muscles before using the enema. Once you do get an urge to move your bowels try doing slow deep breathing exercises continuously until you have passed a stool. It can make it a lot less painful to go and you don't strain or force too hard trying to push the stool out. I have done it this way when I haven't moved my bowels in 2-3 days in a row and it does make it less painful for me anyways.

     
    Old 08-05-2012, 04:06 PM   #4
    Lucibella23
    Newbie
    (female)
     
    Lucibella23's Avatar
     
    Join Date: Jul 2012
    Location: California
    Posts: 9
    Lucibella23 HB User
    Re: Iron-induced Severe Constipation - Help!

    Thank you for the suggestions. I started taking Miralax on Friday. It's a slow, once-a-day process, but things have finally started moving. NEVER again will I take a liquid iron supplement!

     
    Old 08-14-2012, 10:37 AM   #5
    swthmal
    Newbie
    (female)
     
    swthmal's Avatar
     
    Join Date: Aug 2012
    Location: Fort Payne
    Posts: 2
    swthmal HB User
    Re: Iron-induced Severe Constipation - Help!

    DON'T stop taking the iron supplement if your doctor prescribed it, but DO talk to your doctor about taking it in a different form and/or taking stool softeners (they are not addictive) with it. I have the same problem taking Calcium supplement for severe Osteoporosis. I found a brand of Calcium containing Polyethylene Glycol that does not cause as much constipation. I also added more fruits, vegetables and water to my diet and now have little or no problems. Good Luck to you.

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:42 PM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!